Questions for anyone who may know:
(any help appreciated)
1. How long do chemicals stay or affect yr body after the fact? It's been eight months since I stopped chemo & minor issues, like body hair, are still being affected. Growth, color, etc. Depending on which part of my body, I continue to have four different colors of hair, all of which seem to grow at varying & patchy lengths.
2. A bit more personal. During chemo, my bowels went havoc. Constant diarrhea, during which I continually bled (I suppose from wear & tear). I still bleed whenever I defecate, the amount of which seems to vary. Is there something I can take or apply which can aid in the healing of the surrounding tissue? I'm a bit confused on this one.
3. In the months following, I've also developed some kind of toe infection. Could this be any of number of reactions, or is there a precedent for chemo affecting the foot in such a way as to engender infection? i.e.- can chemo be responsible for constricting blood flow, allowing the possibility for an ulcer to arise as in the case of a diabetic?
I don't think I can answer all of your questions, but I can tell you that it can take up to a year for your hair to get back to normal, and for some people it never totally returns to the way it was. People who had straight hair end up with curly hair, and vice versa. For some people, the color changes. My understanding is that for MOST people, these changes are temporary, but occasionally it's permanent. I was very excited when my hair grew back curly; unfortunately, one year after finishing chemo, it's now back to its old straight, thin and fine self. If yours is going to get back to normal, it'll probably happen within the next 2-4 months. Oh, it also may make a difference as to the type of chemo you were on.
As for the bowel...not an uncommon experience with chemo. You may have developed a fissure or a hemerrhoid (sp?). I would ask your doctor about that.
Chemo can definitely make you more susceptible to infections of all kinds, including fungal infections. Another thing to ask your doctor about if it's really bothering you.
I hope you're doing well now as far as the cancer goes. I'm status post 13 months since last chemo and 10 months since finishing radiation treatment. The only permanent damage I've had is loss of hair in the area that was radiated, and some minor neuropathy in my feet from taxol. The neuropathy was pretty bad when I finished chemo, but it's mostly recovered, just minor now.
I'm glad you're getting follow-up for the post-chemo problems. Are you still in touch with your oncologist? Usually they're the best source for answers re chemo side effects, etc.
You mentioned it's been eight months since you finished chemo...how are you doing otherwise? What kind of cancer did you have (if you don't mind me being slightly nosy!), and how often do you have follow-up scans? I had cancer of unknown primary, which is fairly rare (less than 3-8% of all cancers), and I get CT scans every 3 months (actually, I've gradutated...was getting them every single month for a while). Hope you're doing well, and hope you get some resolution of the afteraffects...especially the bowel problems, as that's no fun.
Our child underwent a bone marrow transplant after several rounds of very intensive chemo for AML [a leukemia] so we've had encountered similar problems.
You should expect at least two different hair re-growths. The first growth post therapy is what I call 'puppy coat' because of its fuzzy texture quite similar to that of a very young puppy. Sometimes the hair colour is also different - like a bad dye job. [Think 'fried'.] The reason this happens is because the hair follicles are still damaged and their first output reflects this. The second growth usually takes several months to a couple of years to come in, somewhat less than the normal life expectancy of hair. This second growth is often much closer to your original [pre-treatment] texture and color. However, as chemo/radiation does have an aging effect, your hair follicles may have already made the leap to that of an older generation.
Believe it or not your bowels and hair cells have something in common - both are among the fastest regenerating cells. Also in this group are skin, mouth, cornea and the rest of the GI tract including nose and mouth.
Some things we learned the hard way - ALWAYS keep your bowels active; DO NOT skip meals. The reason for this is because the epithelial cells lining the digestive tract are very susceptible to sticking together following extensive damage/sloughing off as experienced with chemo/radiation.
A good example of what happens can be seen in this balloon experiment: blow up a latex balloon, pour in some warm water, swish around to thoroughly wet the interior, then empty balloon of water. Crumple the empty balloon and leave it to dry out for about a day. When you next try to blow up the balloon, you will probably notice that some of the interior is stuck together. This can happen to your gut if it's allowed to fold in on itself due to inactivity.
Regular [not instant] cooked oatmeal is the best, easiest to digest and most gut-friendly roughage food we found. You may also need a stool softener if your diet includes a lot of meat protein and very little fibre-containing produce or if your gut is slow in healing. The cooked oatmeal and stool softener should reduce mechanical abrasion to your gut. For exterior use, try K-Y jelly, NOT petroleum jelly. [Not sure whether Prep-H would be safe because it constricts blood vessels which may interfere with the ability of your gut to heal properly.]
c) Toe infection - fungal:
Susceptibility to fungal, bacterial and viral infections is very common with high dose chemo/ radiation. Our child was on a prophylactic systemic antifungal as well as antibiotics throughout chemo and for at least six months post transplant.
d) Toe infection - peripheral vascular disease:
It sounds as though you underwent a pretty aggressive therapy. If you are still on any meds, esp. myelosuppressives [immune suppressants, prednisone] your vascular system may not be back to normal. This means that you probably need to stimulate blood flow to your limbs and extremities. The easiest way to do this is exercise - esp. any activity that includes frequent changes in limb elevation as well as clenching and unclenching.
What's your blood work - counts, volume? Also what's your cardio status, blood pressure? If your heart was enlarged or damaged from chemo, this could be another reason for poor circulation. Orthostatic hypotension is a pretty common side-effect and may cause some of your symptoms.
Secondary [steroid-induced i.e. prednisone] diabetes is another possibility.
e) Length of time drugs stay in/affect body:
Most chemo drugs are active for a few hours to a few days. Their effect however depends on the cells they target.
This is really a very complicated question because to answer it fully you need to look at the overall tissue structure which means understanding how the various layers of cells comprising this tissue are bound together.
In general, most chemo drugs target fast-growing cells like the epithelials and ova. In most cases this means that only the living mature cells are damaged and are replaced fairly rapidly by new cells. However, very fast-growing cells can be put out of commission permanently if their underlying structure is also damaged. Very slow growing/replicating [i.e. nerves, cardiac muscle] cells just take longer to re-appear and because of this the entire tissue/organ may show signs of damage for a proportionately much longer length of time.
I usually include links of reference articles, but this post is already quite long. If you'd like any links, let me know.